On the Width of Complicated JSJ Decompositions

Authors Kristóf Huszár , Jonathan Spreer

Thumbnail PDF


  • Filesize: 3.46 MB
  • 18 pages

Document Identifiers

Author Details

Kristóf Huszár
  • Univ Lyon, CNRS, ENS de Lyon, Université Claude Bernard Lyon 1, LIP UMR5668, France
Jonathan Spreer
  • School of Mathematics and Statistics F07, The University of Sydney, NSW 2006 Australia


We are grateful to Arnaud de Mesmay and to Clément Maria for their interest in our work and for inspiring discussions. We thank the anonymous referees for several suggestions to improve this article.

Cite AsGet BibTex

Kristóf Huszár and Jonathan Spreer. On the Width of Complicated JSJ Decompositions. In 39th International Symposium on Computational Geometry (SoCG 2023). Leibniz International Proceedings in Informatics (LIPIcs), Volume 258, pp. 42:1-42:18, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2023)


Motivated by the algorithmic study of 3-dimensional manifolds, we explore the structural relationship between the JSJ decomposition of a given 3-manifold and its triangulations. Building on work of Bachman, Derby-Talbot and Sedgwick, we show that a "sufficiently complicated" JSJ decomposition of a 3-manifold enforces a "complicated structure" for all of its triangulations. More concretely, we show that, under certain conditions, the treewidth (resp. pathwidth) of the graph that captures the incidences between the pieces of the JSJ decomposition of an irreducible, closed, orientable 3-manifold M yields a linear lower bound on its treewidth tw (M) (resp. pathwidth pw(M)), defined as the smallest treewidth (resp. pathwidth) of the dual graph of any triangulation of M. We present several applications of this result. We give the first example of an infinite family of bounded-treewidth 3-manifolds with unbounded pathwidth. We construct Haken 3-manifolds with arbitrarily large treewidth - previously the existence of such 3-manifolds was only known in the non-Haken case. We also show that the problem of providing a constant-factor approximation for the treewidth (resp. pathwidth) of bounded-degree graphs efficiently reduces to computing a constant-factor approximation for the treewidth (resp. pathwidth) of 3-manifolds.

Subject Classification

ACM Subject Classification
  • Mathematics of computing → Geometric topology
  • Theory of computation → Problems, reductions and completeness
  • Theory of computation → Fixed parameter tractability
  • computational 3-manifold topology
  • fixed-parameter tractability
  • generalized Heegaard splittings
  • JSJ decompositions
  • pathwidth
  • treewidth
  • triangulations


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. I. Agol. Small 3-manifolds of large genus. Geom. Dedicata, 102:53-64, 2003. URL: https://doi.org/10.1023/B:GEOM.0000006584.85248.c5.
  2. I. Agol, J. Hass, and W. Thurston. The computational complexity of knot genus and spanning area. Trans. Am. Math. Soc., 358(9):3821-3850, 2006. URL: https://doi.org/10.1090/S0002-9947-05-03919-X.
  3. D. Bachman. Stabilizing and destabilizing Heegaard splittings of sufficiently complicated 3-manifolds. Math. Ann., 355(2):697-728, 2013. URL: https://doi.org/10.1007/s00208-012-0802-4.
  4. D. Bachman, R. Derby-Talbot, and E. Sedgwick. Heegaard structure respects complicated JSJ decompositions. Math. Ann., 365(3-4):1137-1154, 2016. URL: https://doi.org/10.1007/s00208-015-1314-9.
  5. D. Bachman, R. Derby-Talbot, and E. Sedgwick. Computing Heegaard genus is NP-hard. In A Journey Through Discrete Mathematics: A Tribute to Jiří Matoušek, pages 59-87. Springer, Cham, 2017. URL: https://doi.org/10.1007/978-3-319-44479-6_3.
  6. D. Bachman, S. Schleimer, and E. Sedgwick. Sweepouts of amalgamated 3-manifolds. Algebr. Geom. Topol., 6:171-194, 2006. URL: https://doi.org/10.2140/agt.2006.6.171.
  7. B. Bagchi, B. A. Burton, B. Datta, N. Singh, and J. Spreer. Efficient algorithms to decide tightness. In 32nd Int. Symp. Comput. Geom. (SoCG 2016), volume 51 of LIPIcs. Leibniz Int. Proc. Inf., pages 12:1-12:15. Schloss Dagstuhl-Leibniz-Zent. Inf., 2016. URL: https://doi.org/10.4230/LIPIcs.SoCG.2016.12.
  8. R. Belmonte, T. Hanaka, M. Kanzaki, M. Kiyomi, Y. Kobayashi, Y. Kobayashi, M. Lampis, H. Ono, and Y. Otachi. Parameterized complexity of (A,𝓁)-path packing. Algorithmica, 84(4):871-895, 2022. URL: https://doi.org/10.1007/s00453-021-00875-y.
  9. R. H. Bing. An alternative proof that 3-manifolds can be triangulated. Ann. Math. (2), 69:37-65, 1959. URL: https://doi.org/10.2307/1970092.
  10. H. L. Bodlaender. A partial k-arboretum of graphs with bounded treewidth. Theor. Comput. Sci., 209(1-2):1-45, 1998. URL: https://doi.org/10.1016/S0304-3975(97)00228-4.
  11. B. A. Burton. Computational topology with Regina: algorithms, heuristics and implementations. In Geometry and Topology Down Under, volume 597 of Contemp. Math., pages 195-224. Am. Math. Soc., Providence, RI, 2013. URL: https://doi.org/10.1090/conm/597/11877.
  12. B. A. Burton, R. Budney, W. Pettersson, et al. Regina: Software for low-dimensional topology, 1999-2022. Version 7.2. URL: https://regina-normal.github.io.
  13. B. A. Burton and R. G. Downey. Courcelle’s theorem for triangulations. J. Comb. Theory, Ser. A, 146:264-294, 2017. URL: https://doi.org/10.1016/j.jcta.2016.10.001.
  14. B. A. Burton, T. Lewiner, J. Paixão, and J. Spreer. Parameterized complexity of discrete Morse theory. ACM Trans. Math. Softw., 42(1):6:1-6:24, 2016. URL: https://doi.org/10.1145/2738034.
  15. B. A. Burton, C. Maria, and J. Spreer. Algorithms and complexity for Turaev-Viro invariants. J. Appl. Comput. Topol., 2(1-2):33-53, 2018. URL: https://doi.org/10.1007/s41468-018-0016-2.
  16. B. A. Burton and W. Pettersson. Fixed parameter tractable algorithms in combinatorial topology. In Proc. 20th Int. Conf. Comput. Comb. (COCOON 2014), pages 300-311, 2014. URL: https://doi.org/10.1007/978-3-319-08783-2_26.
  17. B. A. Burton and J. Spreer. The complexity of detecting taut angle structures on triangulations. In Proc. 24th Annu. ACM-SIAM Symp. Discrete Algorithms (SODA 2013), pages 168-183, 2013. URL: https://doi.org/10.1137/1.9781611973105.13.
  18. A. J. Casson and C. McA. Gordon. Reducing Heegaard splittings. Topology Appl., 27(3):275-283, 1987. URL: https://doi.org/10.1016/0166-8641(87)90092-7.
  19. A. de Mesmay, Y. Rieck, E. Sedgwick, and M. Tancer. The unbearable hardness of unknotting. Adv. Math., 381:Paper No. 107648, 36, 2021. URL: https://doi.org/10.1016/j.aim.2021.107648.
  20. A. Hatcher. Notes on basic 3-manifold topology. Available at https://pi.math.cornell.edu/~hatcher/3M/3Mfds.pdf (accessed: February 18, 2023).
  21. P. Heegaard. Sur l'"Analysis situs". Bull. Soc. Math. France, 44:161-242, 1916. URL: https://doi.org/10.24033/bsmf.968.
  22. K. Huszár. Combinatorial width parameters for 3-dimensonal manifolds. PhD thesis, IST Austria, June 2020. URL: https://doi.org/10.15479/AT:ISTA:8032.
  23. K. Huszár. On the pathwidth of hyperbolic 3-manifolds. Comput. Geom. Topol., 1(1):1-19, 2022. URL: https://doi.org/10.57717/cgt.v1i1.4.
  24. K. Huszár and J. Spreer. 3-Manifold triangulations with small treewidth. In 35th Int. Symp. Comput. Geom. (SoCG 2019), volume 129 of LIPIcs. Leibniz Int. Proc. Inf., pages 44:1-44:20. Schloss Dagstuhl-Leibniz-Zent. Inf., 2019. URL: https://doi.org/10.4230/LIPIcs.SoCG.2019.44.
  25. K. Huszár and J. Spreer. On the width of complicated JSJ decompositions, 2023. 22 pages, 19 figures. URL: https://arxiv.org/abs/2303.06789.
  26. K. Huszár, J. Spreer, and U. Wagner. On the treewidth of triangulated 3-manifolds. J. Comput. Geom., 10(2):70-98, 2019. URL: https://doi.org/10.20382/jogc.v10i2a5.
  27. W. Jaco and J. H. Rubinstein. Layered-triangulations of 3-manifolds, 2006. 97 pages, 32 figures. URL: https://arxiv.org/abs/math/0603601.
  28. W. Jaco and P. B. Shalen. A new decomposition theorem for irreducible sufficiently-large 3-manifolds. In Algebraic and Geometric Topology, volume 32, part 2 of Proc. Sympos. Pure Math., pages 71-84. Am. Math. Soc., Providence, RI, 1978. URL: https://doi.org/10.1090/pspum/032.2/520524.
  29. W. H. Jaco and P. B. Shalen. Seifert fibered spaces in 3-manifolds. Mem. Am. Math. Soc., 21(220):viii+192, 1979. URL: https://doi.org/10.1090/memo/0220.
  30. K. Johannson. Homotopy equivalences of 3-manifolds with boundaries, volume 761 of Lect. Notes Math. Springer, Berlin, 1979. URL: https://doi.org/10.1007/BFb0085406.
  31. D. Koenig and A. Tsvietkova. NP-hard problems naturally arising in knot theory. Trans. Am. Math. Soc. Ser. B, 8:420-441, 2021. URL: https://doi.org/10.1090/btran/71.
  32. G. Kuperberg. Algorithmic homeomorphism of 3-manifolds as a corollary of geometrization. Pacific J. Math., 301(1):189-241, 2019. URL: https://doi.org/10.2140/pjm.2019.301.189.
  33. M. Lackenby. The Heegaard genus of amalgamated 3-manifolds. Geom. Dedicata, 109:139-145, 2004. URL: https://doi.org/10.1007/s10711-004-6553-y.
  34. M. Lackenby. Heegaard splittings, the virtually Haken conjecture and property (τ). Invent. Math., 164(2):317-359, 2006. URL: https://doi.org/10.1007/s00222-005-0480-x.
  35. M. Lackenby. Some conditionally hard problems on links and 3-manifolds. Discrete Comput. Geom., 58(3):580-595, 2017. URL: https://doi.org/10.1007/s00454-017-9905-8.
  36. M. Lackenby. Algorithms in 3-manifold theory. In I. Agol and D. Gabai, editors, Surveys in 3-manifold topology and geometry, volume 25 of Surv. Differ. Geom., pages 163-213. Int. Press Boston, 2020. URL: https://doi.org/10.4310/SDG.2020.v25.n1.a5.
  37. T. Li. Heegaard surfaces and the distance of amalgamation. Geom. Topol., 14(4):1871-1919, 2010. URL: https://doi.org/10.2140/gt.2010.14.1871.
  38. C. Manolescu. Lectures on the triangulation conjecture. In Proc. 22nd Gökova Geom.-Topol. Conf. (GGT 2015), pages 1-38. Int. Press Boston, 2016. URL: https://gokovagt.org/proceedings/2015/manolescu.html.
  39. C. Maria and J. Purcell. Treewidth, crushing and hyperbolic volume. Algebr. Geom. Topol., 19(5):2625-2652, 2019. URL: https://doi.org/10.2140/agt.2019.19.2625.
  40. A. Markov. The insolubility of the problem of homeomorphy (in Russian). Dokl. Akad. Nauk SSSR, 121:218-220, 1958. Google Scholar
  41. E. E. Moise. Affine structures in 3-manifolds. V. The triangulation theorem and Hauptvermutung. Ann. Math. (2), 56:96-114, 1952. URL: https://doi.org/10.2307/1969769.
  42. B. Poonen. Undecidable problems: a sampler. In Interpreting Gödel, pages 211-241. Cambridge Univ. Press, 2014. URL: https://doi.org/10.1017/CBO9780511756306.015.
  43. P. Raghavendra and D. Steurer. Graph expansion and the unique games conjecture. In Proc. 2010 ACM Int. Symp. Theor. Comput. (STOC'10), pages 755-764. ACM, New York, 2010. Google Scholar
  44. M. Scharlemann and J. Schultens. Comparing Heegaard and JSJ structures of orientable 3-manifolds. Trans. Am. Math. Soc., 353(2):557-584, 2001. URL: https://doi.org/10.1090/S0002-9947-00-02654-4.
  45. M. Scharlemann, J. Schultens, and T. Saito. Lecture notes on generalized Heegaard splittings, 2005. Open-access version of [Scharlemann et al., 2016] with slightly different structure. URL: https://arxiv.org/abs/math/0504167.
  46. M. Scharlemann, J. Schultens, and T. Saito. Lecture Notes on Generalized Heegaard Splittings. World Scientific Publishing Co. Pte. Ltd., Hackensack, NJ, 2016. URL: https://doi.org/10.1142/10019.
  47. M. Scharlemann and A. Thompson. Thin position for 3-manifolds. In Geometric topology (Haifa, 1992), volume 164 of Contemp. Math., pages 231-238. Am. Math. Soc., Providence, RI, 1994. URL: https://doi.org/10.1090/conm/164/01596.
  48. J. Schultens. Introduction to 3-Manifolds, volume 151 of Grad. Stud. Math. Am. Math. Soc., Providence, RI, 2014. URL: https://doi.org/10.1090/gsm/151.
  49. J. Schultens and R. Weidmann. Destabilizing amalgamated Heegaard splittings. In Workshop on Heegaard Splittings, volume 12 of Geom. Topol. Monogr., pages 319-334. Geom. Topol. Publ., Coventry, 2007. URL: https://doi.org/10.2140/gtm.2007.12.319.
  50. P. Scott and H. Short. The homeomorphism problem for closed 3-manifolds. Algebr. Geom. Topol., 14(4):2431-2444, 2014. URL: https://doi.org/10.2140/agt.2014.14.2431.
  51. Y. Wu, P. Austrin, T. Pitassi, and D. Liu. Inapproximability of treewidth, one-shot pebbling, and related layout problems. J. Artificial Intelligence Res., 49:569-600, 2014. URL: https://doi.org/10.1613/jair.4030.
  52. K. Yamazaki. Inapproximability of rank, clique, Boolean, and maximum induced matching-widths under small set expansion hypothesis. Algorithms (Basel), 11(11):Paper No. 173, 10, 2018. URL: https://doi.org/10.3390/a11110173.